New Mexico, 2007

High Wind in New Mexico, April 23, 2007

April 23, 2007 · NWS ABQ · 1 event in 1 county or zone

Strong wind gusts were observed around Placitas, in far southeast Sandoval County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Strong wind gusts were observed around Placitas, in far southeast Sandoval County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 23, 1:54 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 1:54 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT MON APR 23 2007

.DISCUSSION...
19Z SURFACE ANLAYSIS SHOWS A 1004MB LOW PRES CENTER OVER SE CO WITH
A LEE TROUGH EXTENDING SW INTO THE E PLAINS. LATEST WATER VAPOR LOOP
SHOWS A PLUME OF UPPER LEVEL MOISTURE EJECTING NE ACROSS TX AHEAD OF
AN UPPER LOW SPINNING EAST ACROSS AZ/UT BORDER. 400-250MB AIRCRAFT
WIND PLOT SHOWS A 100-120 KNOT JET ROUNDING THE BASE OF THE TROUGH
THROUGH SOCA ACROSS AZ AND INTO NW CORNER OF NM. WINDS HAVE ALSO
BEEN INCREASING STEADILY ACROSS NM THIS AFTERNOON. AS THE UPPER JET
TRANSLATES EAST EXPECT WINDS TO CONTINUE TO INCREASE WITHIN THE WIND
ADVISORY AND WARNING AREAS THROUGH THE EVENING. THE AXIS OF STRONGEST
WINDS WILL LIKLEY PASS OVER THE SOUTHERN MTNS LATE THIS EVENING. 18Z
RUC ANALYSIS INDICATES A SWATH OF 40-50 KNOT 700MB WINDS WITH SUPPORT
FROM 70-80 KNOT 500MB JET CROSSING THE SOUTHEAST PLAINS THROUGH TUES
MORNING.

12Z NAM/GFS/UKMET...15Z SREF/12Z MREF IN GOOD AGREEMENT WITH THE
500MB PATTERN THROUGH WED MORNING. 560DM H5 LOW AND ASSOCIATED -4C
COLD POOL WILL BE CENTERED OVER THE FOUR CORNERS BY 06Z TUE THEN
OVER NE NM BY 12Z TUE. SHOWERS AND STORMS WILL CONTINUE TO MOVE
EAST AHEAD OF THE UPPER LOW WITH MODEST UPPER LEVEL DIFFLUENCE AND
MID LEVEL INSTABILITY. RAIN WILL CHANGE TO SNOW IN THE HIGHER
ELEVATIONS LATE THIS EVENING AS THE COLD POOL MOVES EAST THROUGH
THE NORTHERN MTNS. MOIST SOUTHWEST FLOW HAS TENDED TO VEER MORE TO
THE WEST AND NORTHWEST DUE TO SLIGHTLY MORE NORTHERLY TRACK WITH
THE UPPER LOW THROUGH TUE MORNING...SO THINKING SNOW ACCUMS WILL
AVERAGE 1-3 INCHES IN THE HIGHER TERRAIN. HPC SNOW ACCUM GRAPHICS
STILL INDICATING 2-4 INCHES IN THE NORTHERN MTNS MAINLY FROM TUE
MORNING THROUGH EARLY TUE AFTERNOON. WINDS WILL BE UP ONCE AGAIN
TUE WITH ADVISORIES LIKELY IN THE EAST CENTRAL PLAINS ALONG AND
SOUTH OF INTERSTATE 40. FIRE WEATHER WATCH WILL ACCOMPANY THE
WINDY CONDITIONS AS MIN RH VALUES HOVER BTWN 10 AND 15 PERCENT.

CONDITIONS WILL IMPROVE ACROSS MUCH OF THE CWA BY WEDNESDAY WITH
STRONGEST WINDS CONFINED MAINLY TO THE FAR EASTERN PLAINS. TEMPS
WILL BE COOL IN THE NORTHEAST WED AS A SECONDARY COLD FRONT MOVES
SOUTH DOWN THE FAR E PLAINS. NORTHWEST FLOW WILL DEVELOP ACROSS
THE REGION BEHIND THE EXITING UPPER LOW THROUGH THURS. A WEAK
DISTURBANCE WILL ATTEMPT TO SLIDE SE OVER THE NE PLAINS FRIDAY
WITH A COLD FRONT COOLING TEMPS TO NEAR NORMAL. A RIDGE OF HIGH
PRESSURE WILL THEN DEVELOP OVER THE SW CONUS BY THE END OF THE
WEEK ALLOWING TEMPS TO WARM 5-10F ABOVE NORMAL FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  39  63  35  69 /  40  20   0   0
GALLUP..........................  33  61  27  68 /  30  20   0   0
GRANTS..........................  34  61  30  69 /  30  20   0   0
GLENWOOD........................  39  71  40  78 /  10   5   0   0
CHAMA...........................  28  46  24  58 /  60  60  10   5
LOS ALAMOS......................  34  56  32  63 /  30  30   0   0
RED RIVER.......................  26  39  24  48 /  50  60  30   5
TAOS............................  37  52  30  61 /  40  40  10   5
SANTA FE........................  35  56  32  64 /  30  30   0   0
SANTA FE AIRPORT................  38  59  35  66 /  20  20   0   0
ESPANOLA........................  41  61  37  70 /  30  30   0   0
ALBUQUERQUE HEIGHTS.............  45  65  43  71 /  10  10   0   0
ALBUQUERQUE VALLEY..............  42  67  41  72 /  10  10   0   0
ALBUQUERQUE FOOTHILLS...........  39  62  41  70 /  20  20   0   0
ALBUQUERQUE WEST MESA...........  43  64  42  72 /  20  10   0   0
SOCORRO.........................  48  70  44  75 /   5  10   0   0
SANDIA PARK/CEDAR CREST.........  34  59  34  65 /  30  20   0   0
MORIARTY/ESTANCIA...............  40  61  37  67 /   5  10   5   0
CARRIZOZO.......................  47  68  43  70 /   0   5   0   0
RUIDOSO.........................  44  60  39  64 /   0   5   0   0
RATON...........................  37  53  35  59 /  20  40  30  20
LAS VEGAS.......................  39  59  33  63 /  10  20  10   5
ROY.............................  42  59  38  59 /   5  10  20   5
CLAYTON.........................  45  59  37  57 /   5  30  30  20
SANTA ROSA......................  48  69  44  70 /   5  10  10   5
TUCUMCARI.......................  49  68  43  66 /   5  10  10   5
FORT SUMNER.....................  48  71  45  71 /   0   5  10   5
CLOVIS..........................  48  70  42  69 /   5   5  10   5
PORTALES........................  48  72  43  70 /   5   5  10   5
ROSWELL.........................  52  79  47  76 /   0   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ106>108.

WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ005-008>012-014-015-018-019.

FIRE WEATHER WATCH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES...
NMZ108.

HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR THE FOLLOWING ZONES...
NMZ016-017-026.

&&

GUYER
Hazardous weather outlook, Apr 23, 4:26 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
526 AM MDT MON APR 23 2007

NMZ001>021-026-241200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
526 AM MDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING
GENERALLY ALONG AND SOUTH OF A LINE THAT EXTENDS FROM SOCORRO TO
SANTA ROSA TO CLOVIS WHERE LOW HUMIDITIES COMBINED WITH STRONG
WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS TUESDAY AFTERNOON FOR PORTIONS
OF THE EAST CENTRAL AND SOUTHEAST PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

16

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northwest Mountains Including Jemez

When
April 23, 4:00 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21937.